Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.
(Hyoscyamus niger poisoning)
27 results
  • [On the history of barbiturates]. [Historical Article]
    Dan Medicinhist Arbog. 2015; 43:133-51.Norn S, Permin H, … Kruse PR
  • Throughout the history of humanity, numerous therapeutic agents have been employed for their sedative and hypnotic properties such as opium, henbane (Hyoscyamus niger) and deadly nightshade (Atropa belladonna), but also alcohol and wine. In the 19th century potassium bromide was introduced as a sedative - and antiepileptic drug and chloral hydrate as sedative-hypnotics. A new era was reached by t…
  • Black henbane and its toxicity - a descriptive review. [Review]
    Avicenna J Phytomed. 2014 Sep; 4(5):297-311.Alizadeh A, Moshiri M, … Balali-Mood M
  • Black henbane (BH) or Hyoscyamus niger, has been used as a medicine since last centuries and has been described in all traditional medicines. It applies as a herbal medicine, but may induce intoxication accidentally or intentionally. All part of BH including leaves, seeds and roots contain some alkaloids such as Hyoscyamine, Atropine, Tropane and Scopolamine. BH has pharmacological effects like b…
  • Wildflower (Hyoscyamus reticulatus) causes QT prolongation. [Journal Article]
    Bratisl Lek Listy. 2013; 114(6):333-6.Aslan S, Cakir Z, … Uzkeser M
  • CONCLUSIONS: Based on economical, social and cultural reasons, it is a very common habit in our country, especially in our region in spring and summer months, to consume some plants growing spontaneously in rural areas as food. Intoxication with Hyoscyamus reticulatus is a plant poisoning that is poorly described in literature. Its classical symptoms are predominantly anticholinergic. Although it is commonly self-limited and can be corrected with close observation and supportive treatments, it should be kept in mind that the prolongation of QT interval can accompany the symptoms of poisoning with this plant (Tab. 1, Fig. 3, Ref. 19).
  • Solanaceae III: henbane, hags and Hawley Harvey Crippen. [Historical Article]
    J R Coll Physicians Edinb. 2006 Dec; 36(4):366-73.Lee MR
  • Hyoscyamus, the henbane, is one of the drugs of the ancients. Initially used both as a poison and narcotic, it was widely adopted by witches, wizards and soothsayers as a component of their hallucinatory and flying ointments. It was also used by notorious poisoners such as Madame Voisin in France. Eventually, in the nineteenth century its active principle was isolated by Ladenburg and called l-hy…
  • [Intoxication with henbane]. [Case Reports]
    Lijec Vjesn. 2005 Jan-Feb; 127(1-2):22-3.Vidović D, Brecić P, … Jukić V
  • Henbane, Hyoscyamus niger, is a hallucinogenic plant, widely spread and easy accessible, which contains anticholinergic substances. Ingestion, intentional or accidental, can provoke serious worsening of psychophysical state and can cause even death. Intoxication resembles the one with atropine. Symptoms like mydriasis, tachycardia, arrhythmia, agitation, convulsion and coma can appear. Diagnosis …
  • [Mystery of mydriatic pupils]. [Case Reports]
    Vnitr Lek. 2000 Nov; 46(11):808-10.Stefánek J, Dufincová J, … Holmes S
  • The authors describe the case of a 27-year-old man who was examined on account of vertigo and blurred vision. In the objective case-history there was mild confusion, in the physical examination broad symmetrical mydriasis dominated. Later other similar patients were found. Atropine intoxication was proved. The source of the alkaloid was poppy seed contaminated with seeds of henbane (Hyoscyamus ni…
  • [Serious plant poisonings in Switzerland 1966-1994. Case analysis from the Swiss Toxicology Information Center]. [Journal Article]
    Schweiz Med Wochenschr. 1996 Jun 22; 126(25):1085-98.Jaspersen-Schib R, Theus L, … Meier-Abt PJ
  • CONCLUSIONS: Potential and real intoxications with plant materials occurred in 7.2% of all cases registered at the STIC. However, among all plant cases only 0.6% were severe intoxications requiring hospitalization. Although severe plant intoxications are rare events, a small number of specific plants appear to be mainly responsible for continued serious plant poisoning in Switzerland. The present study has identified the plants with the highest toxicological risks and provides a data base for more rational prevention, diagnosis and treatment of plant poisoning cases in the future.
  • [Plant poisoning cases in Turkey]. [Review]
    Ann Pharm Fr. 1994; 52(5):260-5.Oztekin-Mat A
  • In Turkey, the majority of the population live in rural areas where they use wild plants as food and medicine. The confusion of an edible plant with a poisonous one give rise to serious poisoning which may even result in death. The incidence of plant poisoning in Turkey is about 6% and especially high among children between ages of 2 and 11 living in rural areas. The number of species that cause …
  • [Henbane (Hyoscyamus reticulatus) poisoning in children in the Negev]. [Journal Article]
    Harefuah. 1991 Jun 16; 120(12):714-6.Urkin J, Shalev H, … Witztum A
  • During 1984-1989, 19 Bedouin children, 4-8 years old, were hospitalized because of henbane plant (Hyoscyamus reticulatus) poisoning. There were 14 cases in the autumn, 3 in the spring and 2 in the summer. The most prominent signs were altered state of consciousness (including deep coma in 3) and flushed dry, warm skin in all. Pupils were dilated in 18 of the 19 and restlessness and hallucinations…
  • Mystery root ingestion. [Case Reports]
    J Emerg Med. 1987 Sep-Oct; 5(5):385-8.Spoerke DG, Hall AH, … Rumack BH
  • Patients frequently come to the emergency department or contact a poison center following exposure to plants. These cases are often challenging owing to difficulty in correct identification of the involved plant. A case of two patients who demonstrated anticholinergic syndromes after ingesting an unknown, wild plant is described. Chemical analysis of two suspect plants collected in the same locat…
  • Henbane chewing. [Case Reports]
    Med J Aust. 1976 Jul 10; 2(2):55,58.Sands JM, Sands R
  • A case is presented of deliberate chewing of the flowers of henbane (Hyoscyamus niger) in the hope of producing euphoria, and an account is given of the poisoning so produced. The case indicates a more widespread use of this plant among the drug-taking community of Australia, and discussion of the case includes a description of the plant and an outline of treatment for the acute stage of the pois…
New Search